Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 253, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Aug 4, 2009, 5:18 PM CDT for 5 counties in Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2009, 5:18 PM CDT (22:18 UTC)
- Expired
- Aug 4, 2009, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
Counties Johnson County, IL, Massac County, IL, Pope County, IL, Pulaski County, IL, Union County, IL
The radar
The Paducah radar (KPAH), 34 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 3:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3443 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 12:47 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 4, 12:47 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1247 PM CDT TUE AUG 4 2009 .DISCUSSION... LINE OF STORMS DEVELOPED/ING ALONG OUTFLOW FROM MCS THAT ROLLED OUT OF MO EARLIER TODAY. ALL MODELS PICK UP ON THIS BUT NONE GRASP IT IN ITS ENTIRETY OR EXACTLY. THE NAM LATCHES ON AND CONTINUES TO BLOSSOM IT ON MORE OF A SOUTHWARD TRACK ACROSS FA/PARTICULARLY SEMO...WHEREAS GFS SEEMS MORE REALISTIC IN A BASIC NWLY-SELY COMPONENT OF MOVEMENT. TIME WILL TELL BUT FOR NOW WE WILL MONITOR AND LIKELY SPLIT THE DIFF/COLOR THE COLLAB PIC AS BEST AS POSSIBLE. NEW SWODY1 CONTINUES SLGT RISK SVR ALONG SAID BOUNDARY AS WELL...AND FOR NOW HAVE CONVECTIVE WATCH FOR FARTHEST ERN COUNTIES/ONGOING CONVECTION. TIME WILL TELL ON WAR BETWEEN EXTREMELY HIGH CAPES (L500S J/KG NERN FA) VS H7 CAPPING TEMPS AROUND 10C SWRN 2/3 FA. POTENTIAL EXISTS FOR SOME FOG TONIGHT PARTICULARLY IN HEAVY RAIN AREAS. BEYOND TONIGHT...NEW GFS SUGGESTS IT GETS DRY BY THURS/FRIDAY...WHILE NAM CONTINUES TO HOLD ONTO POPS THRU THURSDAY. GOING FORECAST DOES SAME...SO COLLABORATION WILL AGAIN BE KEY AS TO HOW LONG TO HOLD ONTO POPS. FOR NOW ITS NO GREAT PAIN TO CONTINUE SMALLISH POPS BUT W/OUR OVERALL FAVOR TOWARD GFS WELL SEE IF OTHERS WANT TO DRY IT OUT OR NOT. RIDGING STILL LOOKS LIKE IT WILL TAKE OVER FOR THE WEEKEND...WITH BROAD 594-598DM H5 HIGH CENTERING ACROSS SE/SCNTL U.S. RESULTANT AIRMASS FOR US WILL BE HOT/HUMID WITH HEAT INDICES PUSHING INTO TRIPLE DIGITS SAT-SUN PM...S/B HIGHLIGHT ON HWO/CONTINUED. BLENDED NEW MOS W/GOING TEMPS FORECAST AND COLLAB PIC FOR OUR FINAL TEMP/TD FORECAST. && .AVIATION... THUNDERSTORMS OVER SOUTHERN ILLINOIS EARLIER THIS MORNING LAID OUT AN OUTFLOW BOUNDARY THAT MOVED SOUTH ACROSS THE OHIO RIVER THIS MORNING. THIS BOUNDARY MAY BECOME THE FOCUS FOR NEW THUNDERSTORMS THIS AFTERNOON AND EVENING. AS A RESULT...CONTINUED THE TEMPO GROUP FOR TSRA AT KPAH/KCGI. AT KEVV AND KOWB...THERE IS SOME STABILIZATION FROM EARLIER STORMS THAT PASSED TO THE NORTH. HOWEVER...WINDS SHOULD RETURN TO THE SOUTHWEST THIS AFTERNOON AND DESTABILIZE THE ATMOSPHERE. THEREFORE...CONTINUED THE TEMPO GROUPS THERE AS WELL. LATER THIS EVENING THROUGH WEDNESDAY MORNING APPEARS RELATIVELY STORM FREE AT THIS TIME. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
Hazardous weather outlook, Aug 4, 3:25 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 325 PM CDT TUE AUG 4 2009 ILZ080-081-084>094-KYZ001>017-021-022-MOZ076-086-087-100-107>112- 114-051000- PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL- JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN- CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY- CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 325 PM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. REFER TO THE WATCH FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. THE PRIMARY HAZARDOUS WEATHER THREATS WILL BE DAMAGING WINDS...HAIL...AND LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES SHOULD BEGIN TO DIMINISH LATE IN THE WEEK AS HEAT BEGINS TO INCREASE. HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS THIS WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105 DEGREES EACH AFTERNOON THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ILZ075>078-082-083-INZ081-082-085>088-KYZ018>020-051000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE- POSEY-VANDERBURGH-WARRICK-SPENCER-HENDERSON-DAVIESS-MCLEAN- 325 PM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT. A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED TO THE SOUTH AND WEST OF THE REGION...BUT STORMS IN AND CLOSE TO THE WATCH AREA CAN BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL BE A THREAT WITH ANY STRONG STORM. THE PRIMARY THREAT PERIOD IS THROUGH 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. THE PRIMARY HAZARDOUS WEATHER THREATS WILL BE DAMAGING WINDS...HAIL...AND LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES SHOULD BEGIN TO DIMINISH LATE IN THE WEEK AS HEAT BEGINS TO INCREASE. HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS THIS WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105 DEGREES EACH AFTERNOON THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN ALERT IN CASE THEIR ACTIVATION IS REQUESTED.
In the hours before
Special weather statement, Aug 4, 11:24 AM CDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1124 AM CDT TUE AUG 4 2009 ILZ078-INZ081-082-087-041730- WABASH IL-PIKE IN-GIBSON IN-WARRICK IN- 1124 AM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 1121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS FROM 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF HAZLETON TO PRINCETON...MOVING EAST AT 40 MPH. THIS LINE OF STORMS WILL CROSS PIKE COUNTY THROUGH 1230 PM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. MY
Local storm report, Aug 4, 12:06 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1206 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG PRINCETON 38.36N 87.57W
08/04/2009 GIBSON IN LAW ENFORCEMENT
LARGE TREE DOWN.
&&
SMITTYLocal storm report, Aug 4, 12:08 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG PETERSBURG 38.49N 87.28W
08/04/2009 PIKE IN LAW ENFORCEMENT
TREES DOWN ALONG HIGHWAY 56 ON WEST SIDE OF TOWN.
&&
SMITTYSpecial weather statement, Aug 4, 12:32 PM CDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1232 PM CDT TUE AUG 4 2009 INZ082-087-088-041830- PIKE IN-WARRICK IN-SPENCER IN- 1232 PM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 130 PM EDT/1230 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF DALE TO 7 MILES WEST OF FOLSOMVILLE...MOVING EAST AT 25 MPH. THE LINE OF STORMS WILL CROSS SPENCER COUNTY THROUGH 130 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT. THESE STORMS WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. MY
Special weather statement, Aug 4, 4:39 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 439 PM CDT TUE AUG 4 2009 ILZ082-083-085>087-089>091-INZ085-KYZ014-042245- JOHNSON IL-POPE IL-HARDIN IL-WILLIAMSON IL-SALINE IL-GALLATIN IL- HAMILTON IL-WHITE IL-POSEY IN-UNION KY- 439 PM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH VERY STRONG WINDS OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTH OF GALATIA TO CREAL SPRINGS...MOVING SOUTHEAST AT 35 MPH. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Local storm report, Aug 4, 5:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM FUNNEL CLOUD 3 W DELWOOD 37.58N 88.63W
08/04/2009 POPE IL AIRPLANE PILOT
2 PILOTS REPORTED FUNNEL CLOUD JUST WEST OF DELWOOD.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:57 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg | 33 min |
| Aug 4, 3:32 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg, Todd | 43 min |
| Aug 4, 4:59 PM CDT | Severe Thunderstorm Warning | PAH | Crittenden, Livingston | 46 min |
| Aug 4, 5:11 PM CDT | Severe Thunderstorm Warning | PAH | Union | 36 min |
| Aug 4, 5:29 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Livingston, McCracken | 46 min |
| Aug 4, 5:35 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Livingston, Lyon | 40 min |
| Aug 4, 5:59 PM CDT | Severe Thunderstorm Warning | PAH | Livingston, Lyon, McCracken, Marshall, Trigg | 46 min |
| Aug 4, 6:08 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Crittenden, Hopkins, Lyon, Trigg | 52 min |
| Aug 4, 6:12 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle | 48 min |
| Aug 4, 6:38 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Christian, Marshall, Trigg | 52 min |
| Aug 4, 6:53 PM CDT | Severe Thunderstorm Warning | PAH | Calloway, Carlisle, Graves, Hickman, Marshall | 37 min |
| Aug 4, 4:43 PM CDT | Severe Thunderstorm Warning | PAH | Saline, Williamson | 47 min |
| Aug 4, 4:46 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Johnson, Union, Williamson | 44 min |
| Aug 4, 5:48 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski | 57 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.